Oklahoma, 2024

High Wind in Oklahoma, April 18, 2024

April 18, 2024 · NWS AMA · 1 event in 1 county or zone

Strong northerly winds in the 20 to 30 mph range occurred across the combined Oklahoma and Texas Panhandles on the morning of the 18th, with higher wind gusts occurring behind a frontal passage. At least one wind gust up to 58 mph was measured in the Oklahoma Panhandle with the initial passage of the cold front and another 60mph wind gust occurred near Dumas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong northerly winds in the 20 to 30 mph range occurred across the combined Oklahoma and Texas Panhandles on the morning of the 18th, with higher wind gusts occurring behind a frontal passage. At least one wind gust up to 58 mph was measured in the Oklahoma Panhandle with the initial passage of the cold front and another 60mph wind gust occurred near Dumas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 18, 1:16 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 18, 1:16 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
216 AM CDT Thu Apr 18 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(Today through Friday night)
Issued at 133 AM CDT Thu Apr 18 2024

As of early this morning, latest radar and satellite was seeing a
cold frontal boundary move south out of the Southern Colorado and
Kansas. Given the current location of this front at roughly 1 am,
most models continue to be too slow with the movement speed of
the said front. Given its current speed the front will likely be
over the Oklahoma Panhandles by as late as 2 am with projections
of it reaching Amarillo by 4 am. While no precipitation is
following this frontal boundary, strong northerly winds are. Based
off the latest observations from stations to the north, northerly
winds are likely to reach 20 to 30 mph for a couple of hours with
potential to gust above the 40 mph mark. Secondarily, this front
is also creating a low stratus deck that could see the Panhandles
socket in for the early morning hours. Wind should also slow by
the morning hours with speed closer to 15 to 20 mph by the late
morning. Otherwise, conditions will stay dry but slightly cool for
today with highs mostly in the 60s.

As for Friday, cooler temperatures are expected to hold under a
more zonal upper-level flow pattern with most locations seeing
highs in the 60s once again. However, active weather will look to
start moving in as models start to see a trough push in later that
night bringing a 20% chance of precipitation that only get higher
and more widespread as we head into the overnight and Saturday.

Scoleri

&&

.LONG TERM ...
(Saturday through Wednesday)
Issued at 133 AM CDT Thu Apr 18 2024

Well below normal temperatures are progged for the combined
Panhandles on Sat, along with some decent PoPs across the southern
Texas Panhandle. Across the northern half of the combined
Panhandles some showers will be possible as well with a little
less confidence at this time. Sunday's high temperatures are
looking to be slightly higher, closer to normal in the upper 50s
to lower 60s. Then come Monday ridging will help bring back
afternoon temperatures in the 80s.

Saturday, increased cloud cover, rain showers, upslope easterly
winds, and surface high pressure are expected to be in the upper
40s to lower 50s, around 20 to 25 degrees below normal for mid
April. The rain showers expected Sat will be due to a shortwave
trough passage with the main lift occurring late Fri into early
Sat. For now, models have the southeastern TX Panhandle favored
for some beneficial rainfall up to half an inch possible. Of
course this will depend on some elevated thunderstorm development.
The majority of the moisture available will be in the lower to mid
levels and could end up just being a drizzle limiting the overall
measurable precip, unless a cap can be overcome tapping into
200-700 J/Kg of MLCAPE Fri night and Saturday. The northwestern
combined Panhandles only has the potential for 0.01" and 0.20" of
measurable rain based on current guidance. PoPs start to decrease
in the late afternoon into early evening with no PoPs expected on
Sun at this time. Once this shortwave exits the area on Sun some
minor ridging aloft will allow for some warmer temperatures to
return Sun afternoon. This next ridge is expected to build even
more over the area on Mon with temperatures in the 80s returning.

Some ridge rider perturbations may potentially bring some
thunderstorms to the northern combined Panhandles Mon night. Have
stayed with NBM PoPs which are less than 20 at this time. After
seeing daytime highs well into the 80s on Mon a surface low
progged to trek across the Panhandles on Tue will bring another
weak cold front and upslope easterly winds that will hold
temperatures back in the 70s on Tue. Lower 70s across the north
and northwestern combined Panhandles. Wed is only looking to be a
couple of degrees warmer on Tue as surface winds return to the
south.

Continued moisture advection into in the area Wed and Wed night is
offering some slight chance PoPs. However, confidence is not very
high at this time as forcing for ascent is may or may not be over
the Panhandles. Will have to monitor for the possibility of
thunderstorms Wed into Thu.

36

&&

.AVIATION...
(06Z TAFS)
Issued at 1230 AM CDT Thu Apr 18 2024

As of midnight, latest observations to our north were showing the
expected cold frontal passage moving much faster than most model
were anticipating with latest estimates expecting the front at
KGUY within the hour. This front is expected to bring breezy to
gusty northerly winds capable of gust near 35 to 40 mph for at
least a majority of the overnight time frame. Secondary, is that
this front is also creating a low stratus deck behind its passage
that can create a delayed low cloud deck for all terminals. Based
off the observations from the north this deck could drop site
down IFR levels till the late morning. Have adjusted TAFs for a
rough timing of the conditions but a 1 hour window of uncertainly
on either side is present with this timing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                41  62  40  49 /   0   0  70  80
Beaver OK                  37  63  36  52 /   0   0  50  60
Boise City OK              35  66  35  47 /   0   0  50  50
Borger TX                  42  67  41  52 /   0   0  60  80
Boys Ranch TX              41  68  40  49 /   0   0  70  80
Canyon TX                  40  63  40  49 /   0   0  70  90
Clarendon TX               43  62  42  49 /   0   0  70  90
Dalhart TX                 35  67  35  46 /   0   0  60  60
Guymon OK                  35  63  36  49 /   0   0  50  60
Hereford TX                41  66  40  51 /   0   0  70  90
Lipscomb TX                40  63  40  51 /   0   0  60  70
Pampa TX                   41  63  40  49 /   0   0  60  80
Shamrock TX                42  63  42  50 /   0   0  70  90
Wellington TX              43  62  42  51 /   0  10  70  90

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...11
LONG TERM....36
AVIATION...11
Hazardous weather outlook, Apr 18, 2:05 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
305 AM CDT Thu Apr 18 2024

OKZ001>003-TXZ001>020-317-182015-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
305 AM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible across parts of the area late Friday
night through Saturday evening. If storms form, they are expected
to remain below severe levels at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Texas

When
April 18, 3:30 AM CST to 3:35 AM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The ASOS at Guymon, OK recorded a 58mph wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175385.